Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 25, NWS Morristown, TN

May 17, 2013Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2013, 8:20 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2013, 8:20 PM EDT (00:20 UTC)
Expired
May 17, 2013, 8:45 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:01 PM EDT, 19 minutes earlier.

Area forecast discussion, May 17, 8:01 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT FRI MAY 17 2013

.AVIATION...
WIDELY SCATTERED THUNDERSTORMS THIS EVENING WILL GIVE WAY TO SOME
LIGHT TO PERHAPS MODERATE SHOWERS THIS EVENING AND OVERNIGHT MOVING
IN FROM THE WEST. THIS ACTIVITY SHOULD ARRIVE AT KCHA THIS EVENING
AND EVENTUALLY KTYS/KTRI LATER TONIGHT. LOW VFR TO MVFR CONDITIONS
ARE EXPECTED OVERNIGHT...BEFORE LIFTING AFTER SUNRISE. HOWEVER...
SCATTERED -SHRA WILL BE POSSIBLE FOR THE REMAINDER OF THE
PERIOD AS AN UPPER-TROUGH SWINGS THROUGH. HOWEVER...BASED ON
UNCERTAINTIES IN TIMING...HAVE OPTED TO GO WITH VCSH ATTM.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP
Hazardous weather outlook, May 17, 10:40 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT FRI MAY 17 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1040 AM EDT (940 AM CDT) FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EASTWARD ACROSS
THE TENNESSEE RIVER VALLEY TODAY AND TONIGHT...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG...WITH THE
MAIN CONCERNS BEING SMALL HAIL AND LOCALLY HEAVY RAINFALL. ALSO...
OCCASIONAL CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THE STRONGER
STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE BEST CHANCES FOR STRONGER STORMS WILL BE ON SATURDAY...SUNDAY...
AND WEDNESDAY...BUT FOR NOW...IT APPEARS THERE IS LITTLE THREAT FOR
ORGANIZED SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE THREAT.

In the hours before

Special weather statement, May 17, 5:23 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT FRI MAY 17 2013

TNZ016-042-044-172215-
HAWKINS TN-NORTHWEST GREENE TN-WASHINGTON TN-
523 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HAWKINS AND WASHINGTON
COUNTIES UNTIL 615 PM EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCULUM...OR 6 MILES NORTHEAST OF
GREENEVILLE...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BAILEYTON...
JEAROLDSTOWN AND FALL BRANCH.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 5:35 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI MAY 17 2013

TNZ067-068-172215-
LOUDON TN-ROANE TN-
535 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL
615 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LOUDON...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON...
ROCKWOOD...PAINT ROCK...FAIRVIEW...BRADBURY...HARRIMAN AND DEARMOND.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 6:12 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT FRI MAY 17 2013

TNZ016-017-042-044>046-172300-
HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SULLIVAN TN-UNICOI
TN-WASHINGTON TN-
612 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...HAWKINS...
WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 700 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS EXTENDING FROM AROUND 8 MILES
SOUTHEAST OF SURGOINSVILLE TO NEAR JOHNSON CITY...AND MOVING NORTH
AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KINGSPORT...GRAY...
COLONIAL HEIGHTS...WATAUGA...FALL BRANCH...SULLIVAN GARDENS...BLUFF
CITY...CHURCH HILL...TRI-CITY AIRPORT...MOUNT CARMEL...OKOLONA...
BLOUNTVILLE AND BLOOMINGDALE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 6:53 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT FRI MAY 17 2013

TNZ016-017-VAZ005-006-008-172345-
HAWKINS TN-RUSSELL VA-SCOTT VA-SULLIVAN TN-WASHINGTON VA-
653 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
SCOTT...RUSSELL...EXTREME EASTERN HAWKINS AND SULLIVAN COUNTIES UNTIL
745 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSPORT...MOVING NORTH AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...BRISTOL
TN...BRISTOL VA...WEBER CITY...BLOOMINGDALE...BLOUNTVILLE...
HILTONS...FORT BLACKMORE...BENHAMS...NICKELSVILLE...DUNGANNON...
COLLINGWOOD AND HANSONVILLE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 7:49 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT FRI MAY 17 2013

TNZ036-067>069-180015-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
749 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX...ANDERSON...LOUDON
AND EXTREME EASTERN ROANE COUNTIES UNTIL 815 PM EDT...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENOIR CITY...MOVING NORTH AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK
RIDGE...FARRAGUT AND KARNS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 8:18 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT FRI MAY 17 2013

TNZ036-069-180045-
ANDERSON TN-KNOX TN-
818 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
845 PM EDT...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 7 MILES SOUTHEAST OF OAK
RIDGE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...CLINTON
AND KARNS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.